Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Medford, OR

August 19, 2023Siskiyou County, California

NWS Medford, OR issued this flash flood warning at Aug 19, 2023, 3:37 PM PDT for Siskiyou County, California. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2023, 3:37 PM PDT (22:37 UTC)
Expired
Aug 19, 2023, 5:30 PM PDT
In force
113 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 29 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:27 PM PDTFLASH FLOOD2 E Klamath River, CAMud slide on highway 96 near the McKinney burn scar. Highway is currently closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WGUS56 KMFR 192237
FFWMFR
CAC093-200030-
/O.NEW.KMFR.FF.W.0003.230819T2237Z-230820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
337 PM PDT Sat Aug 19 2023

The National Weather Service in Medford has issued a

* Flash Flood Warning for...
  The McKinney burn scar in...
  North Central Siskiyou County in northern California...

* Until 530 PM PDT.

* At 337 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the McKinney Burn Scar. Between 0.2 and 0.5 inches 
  of rain has fallen. The expected rainfall rate is 1 to 2 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Some drainage basins. Impacted basins  include...
McKinney Creek, Barkhouse Creek, Humbug Creek, Little Humbug Creek, 
and Vesa Creek. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the McKinney Burn Scar.

  SOURCE...Radar.

  IMPACT...High water and debris could impact Highway 96 and
           Klamath River Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the McKinney Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4189 12286 4189 12285 4190 12282 4189 12279
      4187 12279 4187 12273 4182 12268 4179 12269
      4176 12273 4174 12278 4176 12279 4173 12283
      4176 12284 4181 12284 4185 12286

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Smith
2 follow-up statements
625 
WGUS76 KMFR 192347
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
447 PM PDT Sat Aug 19 2023

CAC093-200030-
/O.CON.KMFR.FF.W.0003.000000T0000Z-230820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-
447 PM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING FOR THE MCKINNEY BURN SCAR REMAINS IN EFFECT 
UNTIL 530 PM PDT THIS AFTERNOON FOR NORTH CENTRAL SISKIYOU COUNTY...

At 447 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over the McKinney Burn Scar. Between 0.2 and 1 inch of rain has 
already fallen. The expected rainfall rate is 0.5 to 1 inches in 1 
hour. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through some drainage basins, which include...McKinney Creek, 
Barkhouse Creek, Humbug Creek, Little Humbug Creek, and Vesa Creek. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         McKinney Burn Scar.

SOURCE...Radar.

IMPACT...High water and debris could impact Highway 96 and
         Klamath River Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the McKinney Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4189 12286 4189 12285 4190 12282 4189 12279
      4187 12279 4187 12273 4182 12268 4179 12269
      4176 12273 4174 12278 4176 12279 4173 12283
      4176 12284 4181 12284 4185 12286

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Smith
168 
WGUS76 KMFR 200036
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
536 PM PDT Sat Aug 19 2023

CAC093-200046-
/O.EXP.KMFR.FF.W.0003.000000T0000Z-230820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-
536 PM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING FOR THE MCKINNEY BURN SCAR HAS EXPIRED FOR 
NORTH CENTRAL SISKIYOU COUNTY...

The heavy rain has ended and threat of new flooding or debris flows 
is low. More storms could increase the threat of flash flooding 
again later this evening. Please continue to heed remaining road 
closures.

LAT...LON 4189 12286 4189 12285 4190 12282 4189 12279
      4187 12279 4187 12273 4182 12268 4179 12269
      4176 12273 4174 12278 4176 12279 4173 12283
      4176 12284 4181 12284 4185 12286

$$

Smith

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:33 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 19, 2:33 PM PDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
233 PM PDT Sat Aug 19 2023

.DISCUSSION...A complicated pattern continues to drive our weather
here in southern Oregon and far northern California. A trough has
taken up position to our north, while a closed low meanders just
offshore of central California. This places our forecast area
within the deformation zone in between. Meanwhile, monsoonal
moisture, originating at least partially from Hurricane Hilary,
is being funneled north into our area through California and the
Great Basin. As a result, above normal temperatures will continue
today and into tomorrow, while a modest increase in the coverage
of afternoon and evening thunderstorms is expected this afternoon.
Isolated to scattered convection is expected over northern
California and from the Siskiyou Mountains and Cascades eastward.
The highest probability will be in western Siskiyou County, with a
secondary focus on the Winter Rim and points north along the
Klamath/Lake County border.

Heading into Sunday, cloudiness is expected to increase as Hilary
passes into southern California, and even more moisture streams
north into our area. Temperatures, especially east of the
Cascades, will see some cooling, while rain and isolated
thunderstorms spread across northern California and along and east
of the Cascades through the morning and into the afternoon.

The remnants of what is now Hurricane Hilary will pass into
northern Nevada by Monday morning. While the circulation center
will centered well to the southeast of here, plenty of tropical
moisture (and therefore clouds and precipitation) is expected to
wrap around the north side of the system and arrive in our
forecast area Monday morning into Monday evening. As a result of
the track, as well the circulation and downsloping processes,
rain and embedded thunderstorms will likely be limited to
northern California, the Siskiyous, and along and east of the
Oregon Cascades, but a few showers may make their way over the
Cascades and into the West Side. Under extensive cloud cover,
temperatures in most areas will cool to 5 to 10 degrees below
normal for this time of year, a far difference from the very warm
temperatures seen recently.

Hilary's remnants will track off to the northeast Tuesday.
The trough to our north is expected to dig southward into our
forecast area, and with some lingering moisture, shower and
thunderstorm chances will continue through Tuesday evening,
while temperatures will remain on the cooler side for this time
of year.

A change in the pattern is likely Wednesday, with high pressure
nudging into the area from Nevada as the trough exits to the
northeast. This will allow very warm temperatures to build back
into the region for the latter half of the week, along with a
return to dry conditions. Another trough may approach us late in
the week with additional showers and thunderstorms, but confidence
is low on timing and any details. -BPN

&&

.AVIATION...19/18Z TAFs...Wildfire smoke will be the main concern
through the TAF period, with the addition of afternoon/evening
thunderstorms today. LIFR conditions prevail south of Gold Beach
and just along the coast where the marine layer will likely
persist for much of the day. The marine layer will expand in
coverage tonight, bringing the return of LIFR cigs all along the
coast, including KOTH.

A mix of MVFR/VFR conditions prevail across the region with the
lower conditions due to reduced visibilities from wildfire smoke,
especially across northern California. Smoke model guidance does
show worsening conditions for the Rogue and Illinois Valleys this
afternoon, but general improving conditions east of the Cascades for
a brief period this afternoon/evening. Smoke is expected to return
to areas east of the Cascades this evening, then linger across all
areas south of the Rogue-Umpqua Divide into Sunday.

Isolated to scattered thunderstorms are also expected this
afternoon/evening, mainly focused east of the Cascades and across
far northern California between 23z-03z. There is some potential for
storms to move over the Rogue Valley this afternoon/evening as well.
Expect gusty and erratic outflow winds in the vicinity of any
storms. /BR-y

&&

.MARINE...Updated 230 PM PDT Saturday, August 19, 2023...A thermal
trough will maintain moderate to strong north winds across the area,
with the strongest winds expected south of Port Orford and between 5
and 40 nm from shore. Very steep and hazardous wind driven seas are
expected for most locations through Monday afternoon. The exception
will be within 10 nm from shore and north of Port Orford where
conditions hazardous to small craft are expected. There will be a
brief uptick in winds late Sunday night into early Monday morning
where occasional gale force gusts are possible south of Gold Beach.
Otherwise, conditions will remain fairly consistent through Monday.

The thermal trough pattern gets disrupted early next week as the
remnants of Hurricane Hilary move into the region. This will bring a
period of relatively improved conditions late Monday into early
Wednesday. Gusty north winds look to return for the latter half of
the week and conditions may become hazardous to small craft at that
time. /BR-y

&&

.FIRE WEATHER...Updated 200 PM PDT Saturday, August 19,
2023...Earlier in the day, satellite imagery was showing scattered
cloud cover so...RED FLAG WARNING REMAINS IN EFFECT FOR ABUNDANT
LIGHTNING ON DRY FUELS UNTIL 8 PM PDT THIS EVENING...

.DISCUSSION...Isolated to scattered thunderstorms are expected to
diminish this evening with most ending between 8-9 pm pdt. Keep in
mind gusty and erratic winds will be part of the equation near any
storms into this evening. Dry weather is expected tonight with
moderate overnight recoveries near and at the ridges. However, winds
won't be strong enough to cause any critical concerns.uth of our
area and was moving north. These clouds are tied in with increasing
instability and mid level moisture. Currently this has moved into
our area in portions of Modoc, southeast Lake and Klamath Counties.
Isolated storms are also developing in portions of Shasta county and
are muffing north towards southeast Siskiyou County. Cumulus
development is also being observed in the mountains in western
Siskiyou county.

All of the above mentioned is basically a sign of things to come
this afternoon into early this evening. There's good agreement
storms will continue to develop over time with most of the action
centered along and east of the Cascades and northern Cal. At this
time, were not expecting scattered coverage of storms, but some of
the CAM (convective allowing models) suggest there could be some an
enhanced area of storms and lightning in the northern Cascades to
include eastern fire zones 617, northern 623, 624 and 280 late this
afternoon into early this evening. It's in these areas where
instability and mid level moisture will be greatest. The Red Flag
Warning remains in effect for fire zone 280 until 8 pm pdt this
evening.

It's also worth mentioning some data also hints at isolated storms
slipping through the cracks into southern Fire zones 620 and 622
between 4-5 pm and 7-8 pm pdt.

Additionally, some of the high resolution models suggest there
could be gusty outflow winds near thunderstorms, especially east of
the Cascades. Therefore we'll need to keep a close watch on gusty
and erratic winds near any storms.

Storms will fizzle out this evening (just before or right around
sunset) with dry conditions expected in the overnight period. The
mid slopes and ridges in western fire zone could experience moderate
overnight recoveries, but winds won't be strong enough to warrant
any critical conditions.

Sunday, the upper low that has been setting up shop off the
California coast will creep northward Sunday. At the same time the
leading edge of what will be the remnants of hurricane Hillary will
begin to move up into our area Sunday afternoon. Various models keep
the best chance for thunderstorms in northern California, and along
and east of the Cascades. However, the one difference from today is
more available moisture. Some models are suggesting PWATS exceeding
over an inch in northern Cal and east of the Cascades Sunday
afternoon, therefore the chance of wetting rains will be higher than
today.

Sunday night into Monday, the remnants of Hillary will move into the
area. The majority of the individual models that show the track of
the center of the storm are in pretty good agreement showing Hillary
tracking through central Nevada Monday afternoon, then in eastern
Oregon Monday night. Thus the best chance for precipitation will be
in fire zones 285, 625 and eastern 624. Thunderstorms that do occur
Monday will be isolated and be the exception and not the rule. The
predominate conditions will be light to moderate steady rain east of
the Cascades, and showery precipitation along the Cascades and
portions of the westside and western Siskiyou County. It will be
much cooler Monday due to the combination of cloud cover and
precipitation.

Tuesday, an upper trough will move towards our area from the
northwest, and as it does will pick up the upper low in California.
Showers and isolated thunderstorms are still expected mainly in
northern California and east ofthe Cascades, with some storms
producing locally heavy downpours.

We'll see some drying Wednesday, then another upper low will set up
off the California coast with a southerly flow aloft over our area
at which time we could be dealing with at least isolated
thunderstorms. It's ways out there, therefore details on location
and timing will vary from day to day. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...Red Flag Warning until 8 PM PDT this evening for CAZ280.

PACIFIC COASTAL WATERS...Small Craft Advisory until 5 PM PDT Monday
     for PZZ350-356-370-376.

Hazardous Seas Warning until 11 PM PDT this evening for PZZ356-
     376.

&&

In the hours before

Special weather statement, Aug 19, 2:39 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Medford OR
239 PM PDT Sat Aug 19 2023

CAZ080-192215-
Western Siskiyou County CA-
239 PM PDT Sat Aug 19 2023

...A strong thunderstorm will impact portions of west central
Siskiyou County through 315 PM PDT...

At 239 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Indian Scotty Campground, or 24 miles southeast of
Happy Camp. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph, frequent lightning, heavy rain,
         and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Siskiyou County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4143 12312 4158 12321 4164 12301 4145 12293
TIME...MOT...LOC 2139Z 267DEG 1KT 4152 12307

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:04 PM PDTSpecial Weather StatementMFRSiskiyou26 min
Aug 19, 4:11 AM PDTRed Flag WarningMFRSiskiyou16 hr
Aug 19, 2:39 PM PDTSpecial Weather StatementMFRSiskiyou36 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.